Skip to Main Content

Mathematics of Computation

Published by the American Mathematical Society, the Mathematics of Computation (MCOM) is devoted to research articles of the highest quality in all areas of pure and applied mathematics.

ISSN 1088-6842 (online) ISSN 0025-5718 (print)

The 2020 MCQ for Mathematics of Computation is 1.98.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.

 

Simple finite element method in vorticity formulation for incompressible flows
HTML articles powered by AMS MathViewer

by Jian-Guo Liu and Weinan E PDF
Math. Comp. 70 (2001), 579-593 Request permission

Abstract:

A very simple and efficient finite element method is introduced for two and three dimensional viscous incompressible flows using the vorticity formulation. This method relies on recasting the traditional finite element method in the spirit of the high order accurate finite difference methods introduced by the authors in another work. Optimal accuracy of arbitrary order can be achieved using standard finite element or spectral elements. The method is convectively stable and is particularly suited for moderate to high Reynolds number flows.
References
  • E. Barragy and G.F. Carey, Stream function vorticity solution using high-$p$ element-by-element techniques, Commun. in Applied Numer. Methods, 9 (1993) 387–395.
  • K. E. Barrett, A variational principle for the stream function-vorticity formulation of the Navier-Stokes equations incorporating no-slip conditions, J. Comput. Phys. 26 (1978), no. 2, 153–161. MR 468597, DOI 10.1016/0021-9991(78)90087-6
  • A. Bendali, J. M. Domínguez, and S. Gallic, A variational approach for the vector potential formulation of the Stokes and Navier-Stokes problems in three-dimensional domains, J. Math. Anal. Appl. 107 (1985), no. 2, 537–560. MR 787732, DOI 10.1016/0022-247X(85)90330-0
  • Franco Brezzi and Michel Fortin, Mixed and hybrid finite element methods, Springer Series in Computational Mathematics, vol. 15, Springer-Verlag, New York, 1991. MR 1115205, DOI 10.1007/978-1-4612-3172-1
  • A. Campion-Renson and M. J. Crochet, On the stream function-vorticity finite element solutions of Navier-Stokes equations, Int. J. Num. Meth. Engng. 12 (1978) 1809–1818.
  • Philippe G. Ciarlet, The finite element method for elliptic problems, Studies in Mathematics and its Applications, Vol. 4, North-Holland Publishing Co., Amsterdam-New York-Oxford, 1978. MR 0520174
  • P. G. Ciarlet and P.-A. Raviart, A mixed finite element method for the biharmonic equation, Mathematical aspects of finite elements in partial differential equations (Proc. Sympos., Math. Res. Center, Univ. Wisconsin, Madison, Wis., 1974) Publication No. 33, Math. Res. Center, Univ. of Wisconsin-Madison, Academic Press, New York, 1974, pp. 125–145. MR 0657977
  • Fadi El Dabaghi and Olivier Pironneau, Stream vectors in three-dimensional aerodynamics, Numer. Math. 48 (1986), no. 5, 561–589. MR 839617, DOI 10.1007/BF01389451
  • Weinan E and Jian-Guo Liu, Vorticity boundary condition and related issues for finite difference schemes, J. Comput. Phys. 124 (1996), no. 2, 368–382. MR 1383764, DOI 10.1006/jcph.1996.0066
  • Weinan E and Jian-Guo Liu, Essentially compact schemes for unsteady viscous incompressible flows, J. Comput. Phys. 126 (1996), no. 1, 122–138. MR 1391626, DOI 10.1006/jcph.1996.0125
  • Weinan E and J.-G. Liu, Finite difference methods in vorticity-vector potential formulation on 3D non-staggered grids, J. Comput. Phys., 138 (1997) 57–82.
  • R. S. Falk and J. E. Osborn, Error estimates for mixed methods, RAIRO Anal. Numér. 14 (1980), no. 3, 249–277 (English, with French summary). MR 592753
  • Vivette Girault and Pierre-Arnaud Raviart, Finite element methods for Navier-Stokes equations, Springer Series in Computational Mathematics, vol. 5, Springer-Verlag, Berlin, 1986. Theory and algorithms. MR 851383, DOI 10.1007/978-3-642-61623-5
  • P. M. Gresho, Incompressible fluid dynamics: some fundamental formulation issues, Annual review of fluid mechanics, Vol. 23, Annual Reviews, Palo Alto, CA, 1991, pp. 413–453. MR 1090333
  • P. M. Gresho, Some interesting issues in incompressible fluid dynamics, both in the continuum and in numerical simulation, Advances in applied mechanics, Vol. 28, Adv. Appl. Mech., vol. 28, Academic Press, Boston, MA, 1992, pp. 45–140. MR 1157640, DOI 10.1016/S0065-2156(08)70154-6
  • Max D. Gunzburger, Finite element methods for viscous incompressible flows, Computer Science and Scientific Computing, Academic Press, Inc., Boston, MA, 1989. A guide to theory, practice, and algorithms. MR 1017032
  • Claes Johnson and Vidar Thomée, Error estimates for some mixed finite element methods for parabolic type problems, RAIRO Anal. Numér. 15 (1981), no. 1, 41–78 (English, with French summary). MR 610597
  • M. Ikegawa, A new finite element technique for the analysis of steady viscous flow problems, Int. J. Num. Meth. Engng. 14 (1979) 103–113.
  • J.-G. Liu and C.-W. Shu, A high order discontinuous Galerkin method for incompressible flows, J. Comput. Phys., (to appear).
  • J.-G. Liu and J. Xu, An efficient finite element method for viscous incompressible flows, in preparation.
  • S.A. Orszag and M. Israeli, Numerical simulation of viscous incompressible flows, Ann. Rev. Fluid Mech., 6 (1974), 281–318.
  • Olivier Pironneau, Finite element methods for fluids, John Wiley & Sons, Ltd., Chichester; Masson, Paris, 1989. Translated from the French. MR 1030279
  • L. Quartapelle, Numerical solution of the incompressible Navier-Stokes equations, International Series of Numerical Mathematics, vol. 113, Birkhäuser Verlag, Basel, 1993. MR 1266843, DOI 10.1007/978-3-0348-8579-9
  • R. Schulz, A mixed method for fourth order problems using linear elements, R.A.I.R.O. Anal. Numer. 12 (1978) 85-90.
  • W.N.R. Stevens, Finite element, stream function-vorticity solution of steady laminar natural convection, Int. J. Num. Meth. Fluids 2 (1982) 349–366.
Similar Articles
  • Retrieve articles in Mathematics of Computation with MSC (2000): 65M60, 76M10
  • Retrieve articles in all journals with MSC (2000): 65M60, 76M10
Additional Information
  • Jian-Guo Liu
  • Affiliation: Institute for Physical Science and Technology and Department of Mathematics, University of Maryland, College Park, MD 20742
  • MR Author ID: 233036
  • ORCID: 0000-0002-9911-4045
  • Email: jliu@math.umd.edu
  • Weinan E
  • Affiliation: Courant Institute of Mathematical Sciences, New York, NY 10012
  • MR Author ID: 214383
  • ORCID: 0000-0003-0272-9500
  • Email: weinan@cims.nyu.edu
  • Received by editor(s): June 8, 1999
  • Published electronically: March 3, 2000
  • Additional Notes: JGL was supported in parts by NSF grant DMS-9805621.
  • © Copyright 2000 American Mathematical Society
  • Journal: Math. Comp. 70 (2001), 579-593
  • MSC (2000): Primary 65M60, 76M10
  • DOI: https://doi.org/10.1090/S0025-5718-00-01239-4
  • MathSciNet review: 1710644